Hail, Elbert
- When
- August 26, 1:46 PM MST
- Where
- Elbert County, 11 mi N of Kiowa
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.517, -104.467
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 26, 2:30 AM MST, 11 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 AM MDT SAT AUG 26 2006 ...ACTIVE WEATHER DAY WITH POTENTIAL FOR HEAVY RAIN AND A FEW SEVERE STORMS... .SHORT TERM DISCUSSION...IMPRESSIVE AND UNSEASONABLY STRONG UPPER LOW HAS CUT OFF OVER SOUTHERN IDAHO EARLY THIS MORNING. THIS FEATURE WILL MOVE VERY SLOWLY SOUTHEAST ACROSS NORTHERN UTAH TODAY AND TONIGHT. THE STRENGTH OF THIS LOW AND ITS Q-G FORCING...HIGH PRECIPITABLE WATER CONTENT OF 1 TO 1.25 INCHES...AND MODERATE INSTABILITY MAKE FOR AN ACTIVE 24-36 HOURS AHEAD OF US. EARLY THIS MORNING...STORMS CONTINUED TO DEVELOP ACROSS WESTERN COLORADO IN ADVANCE OF THIS FEATURE IN AREA OF MODERATE INSTABILITY AND WEAK FORCING. CELLS WERE MOVING NORTHEAST AND TRAJECTORIES KEEP MOST OF THESE ALONG AND NORTHWEST OF A LINE FROM PARK COUNTY TO DENVER AND THE I-76 CORRIDOR THIS MORNING. WILL HAVE A GRADIENT OF HIGHEST PRECIP CHANCES OF MORNING RAIN ROUGHLY ALONG AND NORTHWEST OF THIS LINE. FOR THIS AFTERNOON AND EVENING...THINGS COULD GET VERY INTERESTING WITH POTENTIAL FOR HEAVY RAINFALL AND A FEW SEVERE STORMS. DESPITE SOME PATCHY STRATUS AND FOG THIS MORNING...ENOUGH DAYTIME HEATING SHOULD OCCUR TO REACH CONVECTIVE TEMPS IN/NEAR THE MOUNTAINS BY EARLY AFTERNOON. IN ADDITION...NEXT JET MAX WILL BE ROUNDING THE BASE OF THE TROUGH AIDING LIFT WHICH IS SHOWN NICELY IN THE Q-G VERTICAL MOTION FIELDS. WHAT THIS SPELLS IS FAIRLY WIDESPREAD CONVECTION BEGINNING THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. WILL BOOST POPS ACCORDINGLY AS WE DONT SEE THIS TYPE OF SETUP VERY OFTEN DURING THE SUMMER. THERE IS SOME SEVERE THREAT...DESPITE CAPES AT OR SLIGHTLY UNDER 1000 J/KG...DUE TO THE LOWERING FREEZING LEVEL AND INCREASING WIND SHEAR. LCLS ARE LOW AS WELL...ABOUT 4000-5000 FT...SO IF A DENVER CYCLONIC CONVERGENCE ZONE CAN SET UP THERE WOULD BE A THREAT OF LANDSPOUT TORNADO DEVELOPMENT WITH THE DAYS FIRST STORMS. STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL WITH STORM MOVEMENT AROUND 10 KTS AND POTENTIAL FOR TRAINING ECHOES. PRECIPITATION WILL BECOME MORE WIDESPREAD THIS EVENING UNDER THE INFLUENCE OF STRONGER SYNOPTIC FORCING. THERE IS ENOUGH COLD ADVECTION TO MENTION SOME SNOWFALL IN THE HIGH COUNTRY LATE TONIGHT. WET BULB ZERO HEIGHTS DROP TO AROUND 12K FEET SO AT LEAST A MIX OF RAIN AND SNOW SEEMS PRUDENT ABOVE TIMBERLINE. .LONG TERM DISCUSSION...UNSEASONABLY COOL AND POTENT UPR TROUGH MAKES SLOW EWRD PROGRESS ACROSS THE FCST AREA ON SUNDAY. COLDEST TEMPERATURES ALOFT PASS OVER THE AREA DURING THE ERLY MORNING HOURS. CENTER OF DEEP LAYER QG ASCENT ALSO OVER NORTHEAST PLAINS AROUND 12Z/SUN...THEN OUT NEAR THE NERN CORNER OF THE STATE BY 18Z ACCORDING TO BOTH THE WRF AND GFS. ZONE OF INCREASINGLY STRONG DOWNWARD QG FORCING ROUNDING BACK SIDE OF TROUGH MOVES IN OVER THE NRN MTNS DURING THE MORNING AND EVENTUALLY ACROSS THE REMAINDER OF THE CWFA BY SUNDAY EVENING. SAME WRAP AROUND FLOW ON BACK SIDE OF TROUGH COUPLED WITH CONDITIONALLY UNSTABLE MID-LEVEL LAPSE RATES SHOULD KEEP SCATTERED OROGRAPHIC SHOWERS GOING THE MTNS FOR MUCH OF THE DAY. FURTHERMORE WITH 600MB TEMPS LOWERING TO AROUND MINUS 4C TO MINUS 5C BY 12Z/SUN...SHOULD SEE THE SNOW LEVEL AROUND 11500 FT OR SO. ANY ACCUMULATION SHOULD BE MINIMAL AT BEST AND WELL ABOVE TIMBERLINE. MEANWHILE SHOULD SEE A GRADUAL EWRD SHIFT IN THE SHOWERY PRECIPITATION ON THE PLAINS...IN RESPONSE TO EWRD SHIFT IN UPWARD DYNAMICS. SAME WRAP AROUND FLOW MENTIONED ABOVE SHOULD KEEP LIGHT SHOWERY PRECIPITATION GOING IN THE FAR NORTHEAST WELL INTO THE EVENING HOURS. AS FOR MAX TEMPS AT LOWER ELEVATIONS ON SUNDAY...UPR 60S AND LOWER 70S NOW IN THE FCST STILL LOOK GOOD. ALTHOUGH MAY TAKE ALL DAY TO REACH THEM WITH ONGOING CAA. BY MONDAY...STRONG DOWNWARD QG FORCING AND DRYING UNDERWAY WITH RELATIVELY STG NWLY FLOW ON BACK SIDE OF EXITING TROUGH PRETTY STILL OVER THE AREA. TEMPS ALSO SLOW TO WARM WITH ONGOING CAA...AT LEAST FOR PART OF THE DAY. PRECIPITATION SHOULD COME TO AN END EVEN IN MTN AREAS BY SUNRISE...BUT FAR NERN PLAINS COUNTIES MAY NOT SEE AN END TO GUSTY NWLY SFC WINDS UNTIL MIDDAY. ON TUESDAY...A DRIER AND WARMER AIRMASS IS FCST TO SLIDE ACROSS THE STATE UNDER AN UPPER RIDGE OF HIGH PRESSURE. LATE AUGUST SUN STILL STRONG ENOUGH TO SPARK A FEW AFTERNOON/EARLY EVENING STORMS OVER THE HIGHER ELEVATIONS. OTHERWISE PLAINS SHOULD REMAIN DRY. REST OF WEEK...MODELS SHOW THE UPPER RIDGE OVER COLORADO WEAKENING MIDWEEK AS THE NEXT POTENT UPR TROUGH MOVES IN OVER THE PACIFIC NORTHWEST. STILL LOOKS DRY AND WARM ON THE PLAINS BUT AS MID-LVL MOISTURE AND INSTABILITY INCREASE WITH STRENGTHENING SWLY FLOW ALOFT SHOULD CONTINUE TO SEE ISOLATED/WIDELY SCATTERED SHOWER/T-STORMS IN THE HIGH COUNTRY. WHEREAS MAY NOT SEE ANY PRECIPITATION ON THE PLAINS UNTIL FRIDAY WHEN THE LATEST GFS SHOWS A RATHER SIGNIFICANT COLD FRONT SLIDING THROUGH THE AREA. HOWEVER WOULDN/T READ TOO MUCH INTO THIS AS THE PREVIOUS SHOWED NO SIGN OF FRONT. FOR NOW WILL KEEP THINGS PRETTY MUCH THE SAME IN THE FCST BEYOND WEDNESDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BARJENBRUCH/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1104 AM MDT SAT AUG 26 2006 COZ030>051-271200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT SAT AUG 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS WILL INCREASE IN COVERAGE BY LATER AFTERNOON AND CONTINUE THROUGH MOST OF THE NIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER THE PLAINS LATER THIS AFTERNOON WELL INTO TONIGHT. HEAVY RAINFALL COULD BE A PROBLEM WITH THE SHOWERS AND STORMS ALTHOUGH THEY ARE EXPECTED TO BE MOVING AT ABOUT 20 MPH TO THE EAST-NORTHEAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS WILL GRADUALLY END FROM WEST TO EAST ACROSS THE OUTLOOK AREA SUNDAY WITH THE LATEST STORM SYSTEM EXITING THE STATE. HOWEVER A FEW THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS ON THE NORTHEAST PLAINS. BY MONDAY ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE HIGH COUNTRY. WHILE AT LOWER ELEVATIONS LOOK FOR DRIER AND WARMER CONDITIONS AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE STATE. LITTLE CHANGE IN THIS WEATHER PATTERN IS EXPECTED THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RJK/CMG
The Denver radar (KFTG), 31 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
4 hail. Local standard time, as filed.
Large hail cracked and smashed car windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528284, 5528283, 5528282, 5528281.